Hello, I'm new here. I was mis-diagnosed with depression, and put on Effexor XR(which did nothing for me). I was referred to a counsellor months later, who is ADD. He suggested that most(or all)of my problems may be ADHD related. I went for the assesment, and, voila, an answer to my whole life's question, "what the @#$! is wrong with me?" I've been on Adderall XR for a month(startin at 15mg, now up to 30mg). At 30mg(which seemed to be helping...A LOT!), for nine days now. I stopped the Effexor 5 days ago, and yes, the withdrawals SUCK! Now, the Adderall does not seem to be as effective. Has anyone had any experience in this area?. The W/D's are becoming more manageable, so I'm wondering if I just need to increase the Adderall XR?
Thanks Bob! I've been researching how both drugs effect "what". I had a feeling that may be the case, I have little to no experience in this area. I'm a little weary about going back on Effexor, due to the horrible withdrawals. Believe me, I've gone through oxy-codone withdrawals before when I was abusing them, and Effexor Withy D's seem to be worse. For some reason or another, oxy's seemed to control ADHD symptoms VERY well, at first,(long before I was diagnosed ADHD) but, "I used to do a little, and the little wasn't doin, so the little got more and more". They caused more problems than I had prior, so in short, they are NOT a good idea to use in any way, shape, or form, and should NOT be used to control ADHD/ADD symptoms. I will take your advice, and talk to the doc next appointment. Thanks Bob, I appreciate the reply! EH!(haha)
Honestly though, I'd look to something more ADHD-specific before I went back to the Effexor, especially if it's problematic for you. Talk to the doctor about increasing the Adderall, or perhaps adding something like Wellbutrin or Intuniv. You could look at Strattera too, but the consensus here tends to be that Strattera is of little value.
As for the Oxy abuse, it's not uncommon for ADHDers to self medicate subconsciously, which is why addiction and substance abuse are common among our own special subtype. Our particular poisons tend to vary, but many of us can relate. I would, however, leave that part out when you talk to the doctor, unless he's already aware of it, many doctors are hesitant to prescribe stimulants to those with a history of addiction issues.
The Following User Says Thank You to Thunor For This Useful Post: syborg (01-20-2011)
I'm really glad I decided to join this community, I've been mulling it over for quite sometime. You guys have been really helpful, so thanks, again! Ok, I have a few options to talk to the doc about(he is aware of my prior substance abuse). Straterra gave me the worst possible "male only" side effect, I'll leave it at that. Can either of you guys explain why an anti-depressant is needed? I've read that sometimes anti-depressants are prescibed as well as Adderall, Concerta(sucked for me), etc. but have never been clear as to why. Does it help with the evening "crash", I found that after I stopped Effexor, evenings(after 3 or 4, I generally take Adderall around 7 am) have been a little rougher, and the "brain zaps" come back. It's only been a week or so since I've been completely off Effexor. I have read too, that an instant release of Dex, or Adderall, is often prescribed for that reason. Man, too many questions! I need to get that "immediate gratification" idea out of my head, which Adderall tends to control, but it's well after 4, and ADHD has returned with a vengeance.
An antidepressant is absolutely not necessary, people have been getting stimulant-only treatment for ADHD since at least the '50s. Many of us add antidepressants for various reasons, usually for co-morbid issues. Intuniv or Klonopin are generally added in the evenings to help with sleep, although it's becoming apparent via several studies that the alpha-2 agonists are helpful for other ADHD issues as well (they activate certain norepinephrine receptors that are implicated in ADHD). If you look, you should still be able to find Bob's post regarding why Intuniv is superior to Klonopin for symptom control.
For myself, though, it was in hopes of keeping my impulsiveness in check in the evenings, though I'm now convinced that Wellbutrin (an atypical antidepressant, as it acts on dopamine and norepinephrine, rather than seratonin) is better at controlling my symptoms 24/7, to the point that I'm considering scaling back my Adderall, as it doesn't seem to be making a difference on days that I take half as much.
I believe that Bob had suggested the return to the Effexor due to your statement that the Adderall is less effective without it, which he has attributed to Effexor's action on norepinephrine. You may find that more Adderall is what's needed, or you may find that adding another of the available options to the Adderall keeps things level all day.
The Following User Says Thank You to Thunor For This Useful Post: syborg (01-21-2011)
Thanks again. I'm working on gettin my "A.D.H.D." in ADHD(to quote Bob). I'm convinced I have a problem with norepinephrine, and dopamine levels(or transmitters). I believe that because after ending Effexor, the Adderall was less effective, and dopamine because oxy's worked well(before they became a problem). I remember about 10 years ago I used Zyban(which I am pretty sure is Wellbutrin), to quit smoking, and found that it(Zyban) did help me quit, as well as other positive side effects(ADHD symptoms, which I wasn't aware of at the time), with no negative. I am going to speak with him about adding Wellbutrin. I just hope it doesn't come with the nasty withdrawals if I ever decide to discontinue it! Thanks a lot Thunor! Yourself, and Bob have made my experience that much easier. I hope I can pass on my knowledge to someone with the same frustrations and roadblocks I have encountered in my life story. My son is two, I'm keeping a sharp eye on his behaviour! I will try not to over-think it.
Yes, Wellbutrin and Zyban are both bupropion, so your reasoning is sound. I haven't tried coming off Wellbutrin as yet (and I'm on a rather significant dose), but the best course of action as I understand it is to make sure you taper down, rather than going cold turkey or you will get some nasty withdrawals.
As for your son, it's none of my business, but make sure he gets lots of omega 3s (fish oil, rather than flax), and think hard before medicating. Learn CBT and give him the benefit of learning it early.
Best of luck!
The Following User Says Thank You to Thunor For This Useful Post: syborg (01-22-2011)